New York, 2020

Damaging Winds in New York, June 23, 2020

June 23, 2020 · NWS BUF · 2 events in 2 counties and zones

The region remained warm and moderately humid through the latter portion of June. A pre-frontal trough emerged into western New York during the early afternoon hours, and with an uptick in wind shear, storms that would eventually blossom had the potential of becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

The region remained warm and moderately humid through the latter portion of June. A pre-frontal trough emerged into western New York during the early afternoon hours, and with an uptick in wind shear, storms that would eventually blossom had the potential of becoming severe. However, before they developed, late morning light rain showers across western New York limited the amount of instability. After a brief break behind these showers, instability greatly increased. A cluster of storms formed over Lake Erie and increased in strength as they headed towards the more unstable environment over land in western New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 23, 2:12 PM EST, 53 minutes earlier.

Area forecast discussion, Jun 23, 2:12 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
312 PM EDT Tue Jun 23 2020

.SYNOPSIS...
Couple of rounds of showers and thunderstorms will sweep across the
region through early evening ahead of pre-frontal trough and cold
front. Risk of strong to damaging wind gusts with the thunderstorms.
In the wake of the front later this evening, it becomes cooler and
less humid for the rest of the work week. Breezy southwest to west
winds late tonight into Wednesday will result in choppy conditions
on the lakes with increasing swim risk.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Showers with only isolated lightning strikes continue to drift
across western NY toward the Genesee valley. So far, no additional
development is occurring downstream of these showers over the Finger
Lakes and North Country. Seems that area, so far, is being impacted
by dry and capped airmass that was seen on BUF sounding this
morning. Upstream area of showers and storms along pre-frontal
trough is soon to reach Lake Erie shoreline of Chautauqua and Erie
counties. Gusty winds main hazard based on latest radar trends.
Still uncertain how much intensification occurs ahead of this line
as it moves over western NY in the next 1-3 hours given the earlier
showers that have held down overall instability. May be a smaller
window btwn the two lines to increase intensity of the line. If that
occurs and storms become more organized, they would continue to have
potential to produce strong to damaging wind gusts as they slide
east toward Finger Lakes by early this evening. SPC continues to
highlight our area for marginal risk of severe storms into the
evening.

By late evening, cold front sweeps across forecast area from west to
east, clearing the North Country by midnight. Strong storms should
diminish by late evening as well with just a few showers overnight
as cooler and less humid air arrives from the Upper Great Lakes.
Post-frontal issues will be tied to wind. SW winds will increase to
15-25 mph behind the front late tonight into Wednesday morning.
Resulting winds and waves will lead to increased swim risk later
tonight into Wednesday for the Lake Erie shore and also on the east
end of Lake Ontario. Temps tonight fall into the mid 50s to lower
60s then only reach the low to mid 70s on Wednesday behind the
front. A few showers may develop during peak heating on Wednesday
over western NY and over the Southern Tier.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Weak surface high pressure will take over Wednesday night with
mainly dry weather across the region overnight. Lower humidity
levels and clear skies will allow for comfortable sleeping
conditions with temperatures falling back into the 50s by
daybreak.

Thursday, several shortwaves pivoting around the base of the parent
mid-level trough over Quebec will send a frontal boundary across the
eastern Great Lakes. This in combination with increasing instability
will likely lead to afternoon showers and a few thunderstorms with
best chances from Southern Tier to the Finger Lakes. Otherwise, it
will remain cooler with high temperatures in the mid to upper 70s.
Thursday night, with the loss of daytime heating any remaining
showers or thunderstorms should end quickly with dry weather
resuming overnight. Lows will be found in the 50s most locations to
near 60F along the lake shores.

Friday, the mid-level low lifts far enough north to put the eastern
Great Lakes region in area of rising heights. A few showers may
occur, but not as much coverage as what occurs on Thursday.
Temperatures will return to the lower 80s most locations. Friday
night, warm front crosses the Lower Lakes which may bring a few
showers and thunderstorms across the region especially after
midnight. Lows will be found in the 50s well inland from the lakes
to the lower 60s along the lake plains.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Stronger upper trough and associated sfc low and warm front will
bring widespread showers and a chance of thunderstorms to the region
on Saturday. Rain diminishes later Saturday night into Sunday,
though a lingering frontal boundary and upper trough remaining close
by results in a chance of showers staying in the forecast. After
that system exits later Sunday, looks like a mainly dry pattern will
persist into early next week. Temperatures will be seasonable with
highs in the 80s and lows in the 60s.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR conditions, but a period of showers and thunderstorms are likely
over WNY through late this afternoon. Local IFR vsby and gusty winds
of 30 to 40 kts are possible as these thunderstorms move through.
This area of showers and thunderstorms with gusty winds will
reach Finger Lakes, including ROC, toward evening then exit
eastern Lake Ontario region, including ART, by late evening.

VFR to MVFR cigs develop later tonight with a period of IFR
conditions possible across the Southern Tier.

Outlook...

Wednesday through Friday...VFR with a slight chance for a shower or
thunderstorm.
Saturday...MVFR with showers and a chance of thunderstorms.
Sunday...VFR.

&&

.MARINE...
Cold front with strong storms just ahead of it swings across through
early this evening. In the wake of the cold front later tonight,
winds will freshen on both Lakes Erie and Ontario with 15-20 kts and
higher gusts expected. Small Craft Advisories have been issued for
most marine zones through Wednesday.

Weak high pressure building across the region Wednesday night and
Thursday will allow winds and waves to subside.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 11 PM this evening to 8 PM EDT
         Wednesday for LEZ020-040-041.
         Small Craft Advisory from 11 PM this evening to 8 PM
         EDT Wednesday for LOZ042>044.
         Small Craft Advisory from 2 AM to 8 PM EDT Wednesday for
         LOZ045.

&&

SYNOPSIS...JLA
NEAR TERM...JLA
SHORT TERM...AR/JLA
LONG TERM...JLA
AVIATION...JLA
MARINE...JLA
Hazardous weather outlook, Jun 23, 3:54 AM EST, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
454 AM EDT Tue Jun 23 2020

NYZ001-002-008-010>014-019>021-085-240900-
Niagara-Orleans-Lewis-Northern Erie-Genesee-Wyoming-Livingston-
Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
454 AM EDT Tue Jun 23 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Thunderstorms will develop ahead of a cold front this afternoon.
There will be a marginal risk that some of the storms will become
strong to severe into the evening hours. The greatest threat with
these storms will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-240900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
454 AM EDT Tue Jun 23 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>007-240900-
Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-
454 AM EDT Tue Jun 23 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Thunderstorms will develop ahead of a cold front this afternoon.
There will be a marginal risk that some of the storms will become
strong to severe into the evening hours. The greatest threat with
these storms will be damaging wind gusts.

The combination of heat and humidity this afternoon may again send
heat index values into the mid 90s.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jun 23, 2:12 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Buffalo NY
312 PM EDT Tue Jun 23 2020

NYZ001-010-085-232015-
Southern Erie-Niagara-Northern Erie-
312 PM EDT Tue Jun 23 2020

...A STRONG THUNDERSTORM WILL AFFECT ERIE AND SOUTHERN NIAGARA
COUNTIES...

At 310 PM EDT, a strong thunderstorm was located 12 miles northwest
of Angola on the Lake, or 18 miles north of Dunkirk, moving
northeast at 40 mph. This thunderstorm will reach the City of
Buffalo around 3:45 pm.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
Clarence, Lackawanna, Kenmore, Depew, Tonawanda, Amherst, Lancaster,
Hamburg, East Aurora, Williamsville, Grand Island, Evans, Elma, Eden
and Pendleton.

This includes Interstate 90 between exits 57A and 49.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4257 7927 4259 7919 4272 7909 4280 7892
      4284 7893 4292 7890 4296 7893 4299 7902
      4306 7900 4308 7908 4312 7907 4314 7904
      4311 7846 4287 7846 4287 7849 4278 7849
      4278 7846 4275 7846 4254 7932
TIME...MOT...LOC 1910Z 241DEG 35KT 4275 7928

Thomas
Special weather statement, Jun 23, 2:55 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Buffalo NY
355 PM EDT Tue Jun 23 2020

NYZ019-232030-
Chautauqua-
355 PM EDT Tue Jun 23 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHAUTAUQUA COUNTY...

At 354 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Fredonia to near Clymer. Movement was
northeast at 55 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Jamestown, Dunkirk, Fredonia, Westfield, Lakewood, Silver Creek,
Falconer, Mayville, Clymer, Findley Lake, Frewsburg, Busti, Portland
and Sheridan.

This includes the following highways...
 Interstate 90 between exits 61 and 59.
 Interstate 86 between exits 4 and 13.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4227 7976 4228 7973 4231 7977 4256 7916
      4200 7909 4200 7976
TIME...MOT...LOC 1954Z 233DEG 46KT 4245 7930 4205 7963

Hitchcock

The radar

The Buffalo radar (KBUF), 14 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Niagara

When
June 23, 3:05 PM EST
Where
Niagara County, 1.01 mi E of Martinsville
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.050, -78.830

A few trees were downed onto Old Falls Road.

Thunderstorm Wind, Erie

When
June 23, 3:14 PM EST
Where
Erie County, 1.22 mi NW of Swormville
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.040, -78.700

Trees and wires were down at Transit Road and Dodge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904022, 904023.